Alert archive / Missouri / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 55, NWS Springfield, MO

April 19, 1996Dent County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 19, 1996, 7:05 PM CDT for Dent County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 1996, 7:05 PM CDT (00:05 UTC)
Expired
Apr 19, 1996, 7:45 PM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Dent County, MO

The radar

The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3220 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:42 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Apr 19, 2:42 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT FRI APR 19 1996

1ST PD FCST PROBLEMS CONVECTION OVR CWA AND WHERE.

19Z SFC ANALS SHOWG TROF/DRY LINE JST W OF JLN.  PDS IN THE 40S OVR
EXTREME WRN MO AND LOW 60S IN WPS.  8H WNDS ARE SWITCHING TO
THE W ATTM AND SHOULD DRY OUT THE LOWER ATMOS IN MST OF CWA...XPT
EXTREME ERN ZONES.  ALSO WND SPEEDS AT 8H ARE DYING DOWN AS SHOWN
BY PROFILER DATA.

STLT PIXS/P52 SHOWG FEW CU FRMG ATTM FRM N CNTRL AR THRU S CNTRL MO.
ADAP SHOWG A RATHER STG CAP OVR SE KS/EXTREME SW MO.  FEEL AS TROF
CONTINUES TO MOV E...WK CAP OVR CWA ERN ZONES SHOULD BRK.  SO TSTMS IN
1ST PD OF ERN SECTIONS OF CWA...NO POPS FRM SGF AND PTS W..INCLUDING
SE KS.  AS FOR MODELS ETA HAS BETTER HANDLE THAN NGM...WHICH TO FAR N.
ANOTHER IN A SERIES OF S/W WL BE OVR SRN PLAINS BY SAT.
AS FOR TMPS NGM/FAN ARE IN GD AGREEMENT FOR 1ST PD. WITH DRY AIR AND
MSTLY CLR SKIES THNKG THAT TMPS WL DROP TO NR 50 SGF AND PTS W.

STL...LOWS NR 50 SGF/JLN NO POPS...50-55 WPS WITH 30-40 POP FOR SCT
TSTMS. MSTLY CLR JLN/SGF...DECREASING CLDS AFT MIDNGHT FOR WPS/AIZ.
WNDS DIMINISHING OVR ALL CWA BY EARLY SAT MRNG.

TOP...MSTLY CLR LOW UPPERS 40S. WNDS DIMINISHING.

SGF BE 050/070 048/068 071 07111
JLN BE 052/072 050/070 073 07111

SS

In the hours before

Special weather statement, Apr 19, 5:11 PM CDT, 1 hour 54 minutes before
MOZ058-071-082-083-097-098-106-200110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 PM CDT FRI APR 19 1996

...TORNADO WATCH IN EFFECT UNTIL 1100 PM CDT FOR PORTIONS OF SOUTH
CENTRAL MISSOURI...

A STORM SYSTEM MOVING THROUGH THE MID MISSISSIPPI VALLEY WAS PULLING
WARM AND MOIST AREA UP INTO SOUTH CENTRAL MISSOURI.  THE CIRCULATION
AROUND THIS SYSTEM WAS ALSO PULLING DRY AIR INTO SOUTHWEST MISSOURI.
AT THE BOUNDARY BETWEEN THESE AIRMASSES...THUNDERSTORMS WERE DEVELOPING
ACROSS SOUTH CENTRAL AND EAST CENTRAL MISSOURI. THE STORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING MAINLY LARGE HAIL...WITH ISOLATED
TORNADOES ALSO POSSIBLE.

THE COUNTIES WITHIN THE WATCH AREA ARE:

DENT  HOWELL  MARIES  OREGON  PHELPS  SHANNON  TEXAS

INCLUDING THE CITIES OF SALEM...WEST PLAINS...VIENNA...ALTON...ROLLA
EMINENCE AND HOUSTON.

MS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:39 PM CDTSevere Thunderstorm WarningSGFDouglas36 min
Apr 19, 8:16 PM CDTSevere Thunderstorm WarningSGFHowell29 min
Apr 19, 8:22 PM CDTSevere Thunderstorm WarningSGFOregon53 min
Apr 19, 8:28 PM CDTSevere Thunderstorm WarningSGFShannon32 min
Apr 19, 8:48 PM CDTSevere Thunderstorm WarningSGFHowell27 min
Apr 19, 8:58 PM CDTSevere Thunderstorm WarningSGFShannon32 min
Apr 19, 9:07 PM CDTSevere Thunderstorm WarningSGFOregon53 min
Apr 19, 10:09 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.